Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 13, NWS Houston/Galveston, TX

June 25, 2020Colorado County, Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 25, 2020, 5:26 AM CDT for Colorado County, Wharton County, Texas. It was in force for 109 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2020, 5:26 AM CDT (10:26 UTC)
Expired
Jun 25, 2020, 7:15 AM CDT
In force
109 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Colorado County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 138 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:00 AM CDTFLASH FLOOD10 Ssw Eagle Lake, TXPARTS OF FM 950 AND FM 1693 FLOODED, BOTH EAST AND WEST OF GARWOOD.
Jun 25, 7:00 AM CDTFLASH FLOOD13 Ssw Eagle Lake, TXFM 333 FLOODED. HIGH WATER SEVERAL PLACES FROM 6 KM WSW TO JUST N OF NADA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

561 
WGUS54 KHGX 251026
FFWHGX
TXC089-481-251215-
/O.NEW.KHGX.FF.W.0013.200625T1026Z-200625T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
526 AM CDT Thu Jun 25 2020

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Southeastern Colorado County in southeastern Texas...
  Northwestern Wharton County in southeastern Texas...

* Until 715 AM CDT.

* At 526 AM CDT,  Doppler radar indicated heavy rain due to strong 
  showers and thunderstorms. Flooding is ongoing or expected to 
  begin shortly in the warning area. Between 6 and 8 inches of rain 
  have fallen and an additional 2 to 4 inches can be expected in the 
  next two hours or so. This will increase the risk of flash 
  flooding along the warned areas.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Eagle Lake, Garwood, Nada and Altair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 2944 9666 2970 9632 2959 9616 2921 9645
      2933 9657 2933 9656 2934 9656 2934 9657

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:17 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 25, 4:17 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
417 AM CDT Thu Jun 25 2020

.SHORT TERM...(Today through Friday)

A nearly stationary boundary is draped across SE TX from the NE to
SW and convection has developed and remained anchored close to
this boundary. PW values are between 1.95 and 2.25 inches and
heavy rain has developed over parts of the area. Over 7 inches of
rain near Garwood overnight and up to 3 inches in SW Harris
county. The HiRes NMM and TT WRF initialized best and have leaned
toward their solutions this morning. Have added locally heavy rain
for this morning and extended the FFA to 15z. Convection should
begin to wane between 15-18z with more scattered activity expected
further west giving the rain soaked areas along the US 59 corridor
a chance to temporarily dry out. Clouds and precip should keep
MaxT under climo again today.

Tonight, another strong disturbance will move into the western
half of the CWA and provide for another chance of showers and
thunderstorms over mainly the western half of the CWA. With PW
values remaining at or above 2.00 inches, feel locally heavy rain
will remain a threat, mainly over the western half of the area.
Daytime heating and a weakness aloft will allow for scattered
showers and thunderstorms on Friday but PW values begin to drop
and coverage should be less than the past couple of days.  43

&&

.LONG TERM [Friday Night through Thursday]...

Although most of the heavy activity from the day is expected to be
decreasing Friday night, high moisture rates remain in place could
keep a few lingering showers and thunderstorms alive throughout the
night Friday. A weak upper level shortwave is expected to move
across TX Saturday and even though we may have Saharan dust (SAL)
filtering in from the Gulf of Mexico as well as lower PWs, unstable
air mass could result in some isolated to scattered activity for
Southeast Texas during the daytime. A similar weather pattern can be
expected Sunday as a surge of low level moisture from the Gulf moves
across the local area in the afternoon.

The local weather will gradually become a little more muted this
upcoming week in response to the sub-tropical ridge expanding into
TX. This will luckily be the dominant weather feature through mid
week, giving us a bit of a respite in the current ongoing heavy
rainfall. Note: Some of the models do show an upper level low/trough
moving into the Great Plains mid week which could retract the high a
bit west and south. If it does, this could increase our chances of
rain. The GFS is a bit more aggressive, keeping the low over the
Kansas, Nebraska, Missouri and Iowa area through the end of the work
week, while the EC is not as progressive and keeps us under a weak
area of high pressure. Due these inconsistencies, will stay
conservative with the PoPs (30% or less) for next week into the end
of the forecast period.

High temperatures will rise back into the low 90s this weekend in
response to lower cloud coverage and the lovely dust. Rising heights
next week will yield high temperatures in the mid 90s range. Heat
indicies will also be on the rise as well, reaching the low to mid
100s Monday through Thursday. 24

&&

&&

.MARINE...

The pressure gradient will tighten today in response to deepening
low pressure in the lee of the Rockies. Onshore winds will
strengthen in response and a SCEC has been issued for the Gulf
waters and adjacent bays for today. The SCEC may need to be
extended tonight as moderate onshore winds persist. A moderate
onshore flow will persist through the weekend and SCECs will
likely be required into the weekend. The persistent onshore flow
will maintain slightly tides through Sunday with water levels near
3.0 feet at high tide through Sunday. Beachgoers should also
remain alert for rip currents as the long onshore fetch will
create rough surf on Gulf facing beaches. 43

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      87  72  87  74  90 /  60  60  70  20  30
Houston (IAH)              86  76  86  76  90 /  70  50  50  20  40
Galveston (GLS)            86  81  86  80  87 /  70  40  30  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 10 AM CDT this morning for the following
     zones: Austin...Colorado...Fort Bend...Inland Harris...
     Waller...Wharton.

GM...NONE.
&&

In the hours before

Local storm report, Jun 25, 4:15 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
415 AM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     FLASH FLOOD      10 SSW EAGLE LAKE       29.45N 96.40W
06/25/2020                   COLORADO           TX   LAW ENFORCEMENT

            HIGH WATER REPORTED IN GARWOOD ON FM 950.

&&

CR

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:10 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Waller2 hr
Jun 24, 10:25 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Waller, Wharton110 min
Jun 24, 10:48 PM CDTFlood WatchHGXAustin, Colorado, Fort Bend, Harris, Waller, Wharton7 min
Jun 24, 10:57 PM CDTFlash Flood WatchHGXAustin, Colorado, Fort Bend, Harris, Waller, Wharton11 hr
Jun 25, 12:24 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Wharton111 min
Jun 25, 1:45 AM CDTFlash Flood WarningHGXColorado, Wharton2 hr
Jun 25, 1:52 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris3 hr
Jun 25, 2:17 AM CDTAreal Flood AdvisoryHGXColorado, Wharton29 min
Jun 25, 2:46 AM CDTFlash Flood WarningHGXColorado, Wharton59 min
Jun 25, 2:55 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery2 hr
Jun 25, 3:26 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Waller2 hr
Jun 25, 3:53 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Wharton112 min
Jun 25, 4:04 AM CDTRiver Flood WarningHGXHarris12 hr
Jun 25, 4:36 AM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller, Wharton69 min
Jun 25, 4:47 AM CDTAreal Flood AdvisoryHGXAustin, Harris, Montgomery, Waller118 min
Jun 25, 5:02 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery118 min
Jun 25, 5:05 AM CDTFlash Flood WarningHGXFort Bend, Harris, Waller115 min
Jun 25, 5:20 AM CDTAreal Flood WarningHGXColorado, Wharton115 min
Jun 25, 5:46 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Waller, Wharton89 min
Jun 25, 6:24 AM CDTAreal Flood AdvisoryHGXLiberty, Montgomery, San Jacinto, Walker111 min
Jun 25, 6:59 AM CDTFlash Flood WarningHGXAustin, Fort Bend, Harris, Waller3 hr
Jun 25, 7:12 AM CDTFlash Flood WarningHGXAustin, Colorado, Fort Bend, Jackson, Wharton3 hr
Jun 25, 7:25 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris2 hr
Jun 25, 9:42 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 7 more108 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.